06-22-2003, 06:24 AM
• Rank A, Lindner L and Hiller E (2003). [In Process Citation]. Internist (Berl) 44:349-53. Summary: We report on a case of a young female soccer player who first experienced a transient ischemic attack at the age of 21 and then suffered an acute myocardial infarction accompanied by thrombocytopenia 6 months later. The underlying cause was antiphospholipid syndrome. This clinical picture is caused by a very heterogeneous group of antiphospholipid antibodies, which interfere with plasmatic coagulation at various sites and are able to activate thrombocytes, endothelial cells, and monocytes. This leads to a thrombophilic condition with clinical manifestation of recurrent venous thromboses, arterial embolisms, or premature birth or miscarriage. The main therapeutic options are thus anticoagulation, heparins, and aspirin. Steroids are recommended for cases of pronounced thrombocytopenias; if treatment fails, immunosuppressants are also advisable. The antiphospholipid syndrome should be kept in mind especially in cases of young patients with thromboembolic events since the presence of antiphospholipid antibodies can be detected in 10-20% of this patient group and effective therapy after diagnosis lowers the rate of recurrence. Medizinische Klinik III, Klinikum Grosshadern, Ludwig-Maximilians-Universitat Munchen.